Alert archive / California / Flash Flood Warnings in 2015

Flash Flood Warning 53, NWS Reno, NV

July 21, 2015Plumas County, California

NWS Reno, NV issued this flash flood warning at Jul 21, 2015, 5:06 PM PDT for Plumas County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2015, 5:06 PM PDT (00:06 UTC)
Expired
Jul 21, 2015, 8:00 PM PDT
In force
3 hr
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

County Plumas County, CA

The radar

The Beale AFB radar (KBBX), 103 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 0.1 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2015-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2015-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2599 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

963 
WGUS55 KREV 220006
FFWREV
CAC063-220300-
/O.NEW.KREV.FF.W.0053.150722T0006Z-150722T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RENO NV
506 PM PDT TUE JUL 21 2015

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PLUMAS COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 800 PM PDT
    
* AT 503 PM PDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN OVER MOONLIGHT VALLEY ROAD AND DIAMOND VALLEY ROAD. 
  FLASH FLOODING IS OCCURRING OR EXPECTED TO BEGIN SHORTLY. RADAR 
  HAS ESTIMATED OVER 1 INCH OF RAIN HAS OCCURRED IN THE LAST 45 
  MINUTES.

* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF PLUMAS 
  COUNTY. SEVERAL BACK COUNTRY ROADS MAY BE COVERED IN DEBRIS OR 
  WASHED OUT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. A FEW INCHES OF FAST FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD.

&&

LAT...LON 4020 12087 4023 12087 4031 12074 4012 12072
      4013 12086 4015 12087 4020 12089

$$

BRONG
2 follow-up statements
574 
WGUS75 KREV 220115
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
615 PM PDT TUE JUL 21 2015

CAC063-220300-
/O.CON.KREV.FF.W.0053.000000T0000Z-150722T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PLUMAS CA-
615 PM PDT TUE JUL 21 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM PDT FOR
PLUMAS COUNTY...

AT 608 PM PDT...DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS 
PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. RADAR HAS ESTIMATED 1 
TO 2 INCHES OF RAINFALL OVER PORTIONS OF NORTH CENTRAL PLUMAS 
COUNTY. ADDITIONAL RAINFALL UP TO ONE HALF INCH IS POSSIBLE THROUGH 
8 PM. 

THE GREATEST THREAT OF FLASH FLOODING WILL REMAIN OVER MAINLY RURAL 
AREAS OF NORTH CENTRAL PLUMAS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS INCLUDING MOONLIGHT VALLEY AND 
DIAMOND VALLEY ROADS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. A FEW INCHES OF FAST FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD.

&&

LAT...LON 4020 12087 4023 12087 4031 12074 4012 12072
      4013 12086 4015 12087 4020 12089

$$

MD
606 
WGUS75 KREV 220257
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
757 PM PDT TUE JUL 21 2015

CAC063-220306-
/O.EXP.KREV.FF.W.0053.000000T0000Z-150722T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PLUMAS CA-
757 PM PDT TUE JUL 21 2015

...THE FLASH FLOOD WARNING FOR PLUMAS COUNTY WILL EXPIRE AT 800 PM
PDT...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT. MINOR RUNOFF MAY CONTINUE THIS EVENING.

LAT...LON 4020 12087 4023 12087 4031 12074 4012 12072
      4013 12086 4015 12087 4020 12089

$$

WH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 1:06 PM PDT, 4 hours earlier.

Area forecast discussion, Jul 21, 1:06 PM PDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
106 PM PDT TUE JUL 21 2015

.SYNOPSIS...
LOW PRESSURE WILL MOVE THROUGH THE EASTERN SIERRA AND WESTERN
NEVADA WITH SHOWERS AND THUNDERSTORMS CONTINUING THROUGH
WEDNESDAY. THUNDERSTORM THREATS INCLUDE THE POTENTIAL FOR FLASH
FLOODING THIS EVENING WITH A WIND AND HAIL THREAT WEDNESDAY. DRY
SOUTHWEST FLOW ESTABLISHES FROM THURSDAY INTO THE WEEKEND WITH
NEAR AVERAGE TEMPERATURES.

&&

.SHORT TERM...
THE UPPER LOW OFF THE CALIFORNIA COAST IS EXPECTED TO SLOWLY MOVE
THROUGH TONIGHT AND WEDNESDAY AS A TROUGH DEEPENS ALONG THE
PACIFIC NORTHWEST. SHOWERS AND THUNDERSTORMS ARE ONGOING ACROSS
THE SIERRA AND WESTERN NEVADA. THE MAIN THREAT FOR TODAY CONTINUES
TO BE FLASH FLOODING WITH THE VERY MOIST ENVIRONMENT AND SLOW
STORM MOVEMENT. WILL CONTINUE THE FLASH FLOOD WATCH THROUGH 8 PM.
A FEW STORMS WILL ALSO BE CAPABLE OF LARGE HAIL AND DAMAGING WINDS
AS WE HAVE ALREADY GOTTEN REPORTS OF NICKEL SIZE HAIL FROM LAKE
DAVIS. A FEW STORMS REMAIN POSSIBLE OVERNIGHT IN THE MOIST
AIRMASS THAT COULD BE TRIGGERED BY WEAK WAVES EMBEDDED IN THE
UPPER LEVEL WEST FLOW.

FOR TOMORROW, AS THE TROUGH ALONG THE PACIFIC NORTHWEST DEEPENS
SOUTHWEST FLOW ALOFT WILL INCREASE. THIS NORMALLY PUSHES MOST
STORMS OFF THE CREST, ESPECIALLY AROUND TAHOE AND INTO WESTERN
NEVADA. HOWEVER, THERE IS A DECENT UPPER LEVEL WAVE SHOWING UP
THAT WILL MOVE THROUGH AROUND NOON SO A COUPLE STORMS ALONG THE
CREST REMAIN POSSIBLE IN THE EARLY AFTERNOON BEFORE THE ACTIVITY
PUSHES EAST. CONVERGENCE ALONG THE ZEPHYR AND ALONG WITH THE
BETTER FLOW ALOFT (MORE SHEAR) HAVE THE POTENTIAL TO DRIVE STRONG
IF NOT SEVERE STORMS. THE MAIN THREATS WILL BE STRONG WINDS AND
HAIL. WITH STORMS MOVING AND A LITTLE LESS MOISTURE THE FLASH
FLOOD THREAT WILL BE REDUCED.

DRYING SOUTHWEST FLOW CONTINUES THURSDAY WITH ANOTHER DECENT
ZEPHYR DAY FOR THE AREA. ENOUGH MOISTURE AND INSTABILITY WILL
REMAIN ACROSS MINERAL COUNTY FOR A FEW STORMS IN THE AFTERNOON
WHILE THE REST OF WESTERN NEVADA IS DRY. AFTERNOON WIND GUSTS
WITH THE ZEPHYR WILL BE THE USUAL UP TO 30 MPH. WALLMANN/BOYD

.LONG TERM...FRIDAY THROUGH TUESDAY...
DRY WEST TO SOUTHWEST FLOW ALOFT WILL PREVAIL THROUGH EARLY NEXT
WEEK, THEN RIDGE BEGINS TO EXPAND ACROSS THE GREAT BASIN ON
TUESDAY. TEMPERATURES WILL WARM UP TO NEAR SEASONAL NORMALS BY
THIS WEEKEND, WITH FURTHER WARMING FOR NEXT WEEK.

ON FRIDAY, A WEAK TROUGH MOVING ACROSS SOUTHERN CA MAY PRODUCE SOME
CUMULUS BUILDUPS NEAR THE SIERRA MAINLY SOUTH OF TAHOE. WHILE A FEW
CONVECTIVE CELLS ARE POSSIBLE, CONFIDENCE IS NOT HIGH ENOUGH AT THIS
TIME TO INCLUDE IN THE FORECAST.

OTHERWISE, DRY AND STABLE CONDITIONS WILL PREVAIL THIS WEEKEND WITH
LITTLE TO NO CLOUD COVER, AS A TROUGH MOVES ACROSS THE PACIFIC
NORTHWEST. THIS WILL LIKELY BRING SOME INCREASE IN WINDS MAINLY ON
SUNDAY, WITH POTENTIAL FOR GUSTS AROUND 30 MPH.

THIS TROUGH PASSAGE WILL KEEP DAYTIME HIGHS RELATIVELY STEADY
THROUGH NEXT MONDAY, THEN A WARMING TREND WITH LIGHT WINDS IS
PROJECTED FOR TUESDAY. ABOVE NORMAL TEMPS ARE BECOMING MORE LIKELY
LATER NEXT WEEK WITH TRIPLE DIGIT HEAT POSSIBLE IN LOWER ELEVATIONS.
MJD

&&

.AVIATION...
THERE IS HIGH POTENTIAL FOR THUNDERSTORMS TODAY AT ALL MAIN
TERMINALS (50-60% CHANCE) MAINLY BETWEEN 20Z-03Z. MAIN THREATS
WILL BE LOCALLY HEAVY RAIN PRODUCING REDUCED CIGS/VSBY, MTN
OBSCURATION, AND POSSIBLE OUTFLOW GUSTS TO 40 KTS. MOST CELLS WILL
BE SLOW MOVING, ALTHOUGH SOME CELLS NORTH OF I-80 COULD MOVE
SLIGHTLY FASTER TO THE NORTHEAST.

BY WEDNESDAY, THUNDERSTORM COVERAGE SHIFTS A BIT EAST OF THE TAHOE
BASIN, WITH GREATEST COVERAGE LIKELY IN WEST CENTRAL NV. STRONGER
STORMS CAPABLE OF PRODUCING SEVERE WIND GUSTS 50+ KT AND HAIL WILL
BE POSSIBLE MAINLY BTWN 2-8 PM. MJD

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH UNTIL 8 PM PDT THIS EVENING NVZ001>003.

CA...FLASH FLOOD WATCH UNTIL 8 PM PDT THIS EVENING CAZ072-073.

&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 21, 3:30 PM PDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
330 PM PDT TUE JUL 21 2015

CAZ072-212330-
GREATER LAKE TAHOE AREA CA-
330 PM PDT TUE JUL 21 2015

...STRONG THUNDERSTORMS OVER THE WEST SIDE OF LAKE TAHOE...

AT 329 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SUGAR PINE
POINT STATE PARK TO NEAR EMERALD BAY...AND NEARLY STATIONARY.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BLISS STATE PARK...SUGAR PINE POINT S...EMERALD BAY...HOMEWOOD...
MEEKS BAY...FALLEN LEAF CAMPGROUND...MEEKS BAY CAMPGROUND...
SUNNYSIDE-TAHOE CITY AND WILLIAM KENT CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR LAKE TAHOE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3918 12005 3891 12004 3890 12016 3915 12021
TIME...MOT...LOC 2229Z 347DEG 5KT 3909 12014 3894 12013

JW
Local storm report, Jul 21, 3:55 PM PDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
355 PM PDT TUE JUL 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND GST     4 NNW RUSH FIRE BURN AR 40.48N 120.12W
07/21/2015  M64.00 MPH       LASSEN             CA   TRAINED SPOTTER

            64 MPH WIND GUST MEASURED AT BULL FLAT RAWS SENSOR.

0352 PM     HEAVY RAIN       5 WSW PROSSER CREEK RES 39.34N 120.25W
07/21/2015  M1.20 INCH       NEVADA             CA   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER REPORTED 1.20 INCHES OF RAINFALL
            FROM 135-230P.

&&

MCGUIRE
Special weather statement, Jul 21, 4:05 PM PDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
405 PM PDT TUE JUL 21 2015

CAZ070-NVZ005-212345-
SURPRISE VALLEY CALIFORNIA CA-NORTHERN WASHOE COUNTY NV-
405 PM PDT TUE JUL 21 2015

...STRONG THUNDERSTORM OVER FORT BIDWELL...

AT 404 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM OVER FORT BIDWELL...OR 14 MILES NORTH OF LAKE
CITY...MOVING EAST AT 15 MPH.

HEAVY RAIN...SMALL HAIL AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FORT BIDWELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DURING A THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS. HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A
VEHICLE IF POSSIBLE.

&&

LAT...LON 4173 11985 4174 12019 4188 12019 4189 12016
      4195 12012 4200 11990
TIME...MOT...LOC 2304Z 262DEG 14KT 4184 12015

BRONG
Local storm report, Jul 21, 4:35 PM PDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
435 PM PDT TUE JUL 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     DEBRIS FLOW      8 SE DOYLE              39.94N 119.99W
07/21/2015                   WASHOE             NV   DEPT OF HIGHWAYS

            CALTRANS REPORTED THE DEBRIS/MUD FLOW WAS 4 FEET DEEP AND
            IS CURRENTLY ESTIMATED TO TAKE ALL NIGHT TO CLEAR U.S.
            HIGHWAY 395.

&&

MCGUIRE
Special weather statement, Jul 21, 4:43 PM PDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
443 PM PDT TUE JUL 21 2015

CAZ071-220030-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES CA-
443 PM PDT TUE JUL 21 2015

...STRONG THUNDERSTORM NORTH OF SUSANVILLE ALONG ROUTE 139...

AT 441 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SUSANVILLE...OR 11 MILES SOUTH OF EAGLE LAKE...MOVING EAST AT 20 MPH.

HEAVY RAIN...ACCUMULATING HAIL...AND WINDS IN EXCESS OF 40 MPH WILL
BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE... ROUTE 139 NORTH OF
SUSANVILLE...HIGHWAY 395 NORTH OF STANDISH AND WENDEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER
ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE
POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 4040 12069 4058 12068 4065 12017 4033 12019
TIME...MOT...LOC 2341Z 273DEG 18KT 4049 12067

MB
Local storm report, Jul 21, 5:01 PM PDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
501 PM PDT TUE JUL 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             SQUAW VALLEY            39.20N 120.22W
07/21/2015  M0.25 INCH       PLACER             CA   PUBLIC

            PUBLIC REPORTED PEA SIZED HAIL IN SQUAW VALLEY.

&&

MCGUIRE

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 5:24 PM PDTSpecial Weather StatementREVSierra21 min
Jul 21, 11:01 PM PDTAreal Flood AdvisoryREVLassen3 hr
Jul 22, 1:37 PM PDTSpecial Weather StatementREVAlpine23 min

Nearby

Flash Flood Warnings in California, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.